Objective: To present an up-to-date and practical review of how to safely withdraw glucocorticosteroid therapy.
Sources: A review of the published literature identified by searching the MEDLINE and LILACS databases (1997-2007), selecting the most representative articles on the subject.
Summary of the findings: Three clinical situations may occur during glucocorticoid withdrawal: adrenal insufficiency secondary to negative feedback on the hypothalamic-pituitary adrenal (HPA) axis, steroid withdrawal syndrome and relapse of the disease for which the glucocorticoids were prescribed. Although there is no consensus on how to best discontinue prolonged glucocorticosteroid therapy, there is agreement that this withdrawal should be gradual. This article updates pediatricians on how to recognize these problems and provides recommendations on how to safely suspend glucocorticosteroid therapy. A brief review of the pharmacology of glucocorticoids is also presented.
Conclusions: There is no good predictive test for predicting the risk of adrenal insufficiency in patients who have been on corticosteroid therapy chronically. There is a need for prospective studies to assess the true incidence of this problem and to propose rational strategies for preventing it. The current recommendation is that patients who have been on chronic and/or high dose glucocorticoids should be administered glucocorticoids during stress situations unless the integrity of the HPA axis has been established by dynamic tests.